Alert archive / Kansas / Red Flag Warnings in 2020

Red Flag Warning 3, NWS Wichita, KS

March 7, 202026 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 7, 2020, 3:14 AM CST for 26 counties in Kansas. It took effect at Mar 7, 2020, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 7, 2020, 3:14 AM CST (09:14 UTC)
In effect from
Mar 7, 2020, 12:00 PM CST
Expired
Mar 7, 2020, 7:00 PM CST
In force
7 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3004 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

956 
WWUS83 KICT 070914
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
314 AM CST Sat Mar 7 2020

KSZ032-033-047>053-067>072-082-083-091>095-098-080015-
/O.UPG.KICT.FW.A.0003.200307T1800Z-200308T0000Z/
/O.NEW.KICT.FW.W.0003.200307T1800Z-200308T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Chautauqua-
314 AM CST Sat Mar 7 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
032...033...047...048...049...050...051...052...053...067...068...
069...070...071...072...082...083...091...092...093...094...
095 AND 098...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon today to 7 PM CST this evening. The Fire Weather Watch
is no longer in effect.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 24 percent.

* Impacts...Any fires that develop will likely spread rapidly and
  become very difficult to control. Outdoor burning is not
  recommended. Please be mindful of anything that may cause a 
  spark. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ096-099-100-080015-
/O.NEW.KICT.FW.W.0003.200307T1800Z-200308T0100Z/
Neosho-Montgomery-Labette-
314 AM CST Sat Mar 7 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
096...099 AND 100...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon today to 7 PM CST this evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 26 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended. Please be mindful of anything that may cause a 
  spark. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Ketcham
2 follow-up statements
599 
WWUS83 KICT 072122
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
322 PM CST Sat Mar 7 2020

KSZ048>053-067>072-082-083-093>096-098>100-081230-
/O.NEW.KICT.FW.A.0004.200308T1700Z-200309T0000Z/
/O.CON.KICT.FW.W.0003.000000T0000Z-200308T0100Z/
Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-
Greenwood-Woodson-Allen-Kingman-Sedgwick-Cowley-Elk-Wilson-Neosho-
Chautauqua-Montgomery-Labette-
322 PM CST Sat Mar 7 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 048...
049...050...051...052...053...067...068...069...070...071...072...
082...083...093...094...095...096...098...099 AND 100...
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 048...049...050...051...052...053...067...068...069...070...
071...072...082...083...093...094...095...096...098...099 AND
100...

The National Weather Service in Wichita has issued a Fire Weather
Watch for extreme grassland fire danger, which is in effect from
Sunday afternoon through early Sunday evening. A Red Flag Warning
remains in effect until 7 pm CST this evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 25 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 19 percent late this afternoon 
  and as low as 35 to 40 percent Sunday afternoon.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ032-033-047-091-092-080100-
/O.CON.KICT.FW.W.0003.000000T0000Z-200308T0100Z/
Russell-Lincoln-Barton-Harper-Sumner-
322 PM CST Sat Mar 7 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...
033...047...091 AND 092...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 25 to 35 mph with gusts of 45 to 50 mph.

* Relative Humidity...As low as 20 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KED
363 
WWUS83 KICT 080104
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
704 PM CST Sat Mar 7 2020

KSZ048>053-067>072-082-083-093>096-098>100-081615-
/O.EXP.KICT.FW.W.0003.000000T0000Z-200308T0100Z/
/O.CON.KICT.FW.A.0004.200308T1700Z-200309T0000Z/
Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-
Greenwood-Woodson-Allen-Kingman-Sedgwick-Cowley-Elk-Wilson-Neosho-
Chautauqua-Montgomery-Labette-
704 PM CST Sat Mar 7 2020

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 048...049...050...051...052...053...067...068...
069...070...071...072...082...083...093...094...095...096...098...
099 AND 100...
...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER
FOR FIRE WEATHER ZONES 048...049...050...051...052...053...067...
068...069...070...071...072...082...083...093...094...095...096...
098...099 AND 100...

* Extreme Grassland Fire Danger...Is forecast Sunday afternoon.

* Winds...South 25 to 35 mph with gusts up to 45 mph.

* Relative Humidity...in the 30s and 40s percent.

* Impacts...Any fires that develop may spread rapidly and become 
  difficult to control. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ032-033-047-091-092-080215-
/O.EXP.KICT.FW.W.0003.000000T0000Z-200308T0100Z/
Russell-Lincoln-Barton-Harper-Sumner-
704 PM CST Sat Mar 7 2020

...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER
FOR FIRE WEATHER ZONES 032...033...047...091 AND 092...

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 7, 2:56 AM CST, 18 minutes earlier.

Area forecast discussion, Mar 7, 2:56 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
256 AM CST Sat Mar 7 2020

.SHORT TERM...(Today through Monday night)
Issued at 251 AM CST Sat Mar 7 2020

Upper ridging is expected to shift east into the Mississippi valley
today, with increasing south-southwest flow across most of the
forecast area this afternoon.  A developing lee side trough along
the front range of the Rockies, will lead to a tightening pressure
gradient across the western half of KS today.  This tighter gradient
and strong winds just off the surface around 40-50 kts will lead to
a windy day today, especially as increasing momentum transfer brings
some of the stronger winds to the surface.  This will lead to good
mixing for areas west of I-135, with some wind gusts to 40-45 mph
expected. Inherited wind advisory for areas west of I-135 looks
fine, and see no need to expand it further east.

The combination of the windy conditions and dry surface conditions
will be lead a critical fire weather day this afternoon, as surface
dewpoints may only climb into the lower-middle 20s. (see fire
weather section below).  Went a little lower on surface dewpoints
today, closer to a RAP/HRRR blend, as surface dewpoints have been
under performing. So prefer a drier solution. Issued a Red Flag
warning for most locations, as grassland fire danger numbers are in
the extreme category.

Expect breezy conditions to continue for the evening and overnight
hours, with increasing clouds, as a southern stream shortwave moves
across the SW conus into the plains for Sun.

Low level moisture transport look to increase ahead of this
shortwave, for the daytime hours on Sunday, with increasing chances
for showers by late Sun afternoon for south central KS. The moisture
transport really gets going for Sunday evening/Sunday night, for
widespread showers for the entire forecast area, as the shortwave
lifts NE across the area. Moderate amounts of shear, but instability
is lacking, so could see a few embedded storms. So will go with an
isolated storm mention.

This shower chance looks to be a quick hitter, so only expecting QPF
amounts of a quarter to half an inch.  Expect most of the shower
activity to end from SW to NE by midday Mon.

Ketcham

.LONG TERM...(Tuesday through Friday)
Issued at 251 AM CST Sat Mar 7 2020

Confidence is high that above seasonal temps will continue for most
of the work week, with max temps in the lower 60s, as zonal flow
aloft remains in control.

Models differ on how they want to handle the middle of the week,
when it comes to shower chances. GFS looks drier with possibly small
chances of showers for southern KS by Wed/Thu. While the ECMWF shows
a quick hitting shortwave in the NW flow Tue night, that may lead to
a shower chance for Tue night through Wed. National blend may be a
bit overdone with this time frame, if the GFS is right.

Better chances for showers and even some storms looks to move into
the area for the end of the week.  Another SW conus shortwave will
lift NE into the plains for Fri into the weekend.  Southern KS looks
like it will have the best chance for showers/storms Fri night into
early Sat.

.firewx:  The combination of strong gusty south to southwest winds
of 25 to 35 mph with gusts to 45 mph across central Kansas, and
relative humidity levels of 25 to 30 percent, will lead to a
critical grassland fire danger today. Extreme grassland fire danger
values are forecast for this afternoon, so issued a Red Flag warning
for most of the area for the afternoon hours. Please be aware that a
dense patch of high clouds may hinder "hot spot" notification
efforts for the afternoon hours, as the cirrus clouds may make fires
difficult to see.

Ketcham

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1141 PM CST Fri Mar 6 2020

VFR conditions expected the next 24 hours. A stout southerly low-
level jet around 50 kts will support low-level wind shear within
2000 ft AGL overnight into Saturday morning, especially along and
northwest of the Kansas Turnpike corridor. For Saturday, strong
and gusty south winds will really get cranking by late morning,
with gusts likely approaching/exceeding 35 kts during the
afternoon for many locations generally west of the Flint Hills.
Low-level wind shear is expected again Saturday night.

&&

.FIRE WEATHER...
Issued at 251 AM CST Sat Mar 7 2020

The combination of strong gusty south to southwest winds
of 25 to 35 mph with gusts to 45 mph across central Kansas, and
relative humidity levels of 25 to 30 percent, will lead to a
critical grassland fire danger today. Extreme grassland fire danger
values are forecast for this afternoon, so issued a Red Flag warning
for most of the area for the afternoon hours. Please be aware that a
dense patch of high clouds may hinder "hot spot" notification
efforts for the afternoon hours, as the cirrus clouds may make fires
difficult to see.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  45  67  55 /   0   0  10  80
Hutchinson      67  44  67  52 /   0   0  10  70
Newton          65  44  66  53 /   0   0  10  80
ElDorado        66  44  66  54 /   0   0   0  90
Winfield-KWLD   67  44  67  55 /   0   0  10  80
Russell         71  45  69  46 /   0   0   0  70
Great Bend      70  44  68  47 /   0   0   0  60
Salina          69  46  68  50 /   0   0   0  80
McPherson       67  44  67  51 /   0   0  10  80
Coffeyville     67  44  68  54 /   0   0   0  90
Chanute         66  44  68  53 /   0   0   0  90
Iola            66  44  67  53 /   0   0   0  90
Parsons-KPPF    66  44  67  53 /   0   0   0  90

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 7 PM CST this evening for
KSZ032-033-047>053-067>072-082-083-091>096-098>100.

Wind Advisory from noon today to 7 PM CST this evening for
KSZ032-033-047>052-067-068-082-083-091-092.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...ADK
FIRE WEATHER...Ketcham
Hazardous weather outlook, Mar 6, 3:34 PM CST, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
334 PM CST Fri Mar 6 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-072145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
334 PM CST Fri Mar 6 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The combination of stronger south winds and low daytime humidity
values will result in very high or extreme grassland fire danger on
Saturday afternoon. Please refer to the Fire Weather Watch and Wind
Advisory for details.

Very high grassland fire danger is possible again on Sunday
afternoon, however, somewhat higher relative humidity values may
limit the fire weather threat. Winds will be brisk as well on
Sunday afternoon, though not as strong as Saturday.

Isolated thunderstorms will be possible Sunday night into Monday
morning. The storms are not expected to be strong or severe. There
is a slight chance for thunderstorms periodically Wednesday through
Friday, mainly along and east of the Kansas turnpike, though the
risk for severe weather appears very low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 3:22 PM CSTFire Weather WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 15 more18 hr
Mar 7, 3:27 PM CSTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more27 hr

Nearby

Red Flag Warnings in Kansas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.